Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Kim's progress

Posted Oct 29 2010 12:00am
I need to post more often, because I can't keep everything that's happening in my head for too long!

As mentioned in my last post, I was started on an oral chemotherapy agent called Xeloda a few weeks ago. Two weeks on, two weeks off. Even though Dr. Green seemed very thorough about what to expect as far as side effects, I forgot to ask her when these side effects would appear. So the first week, I felt fine, having only the occasional softer stool. Which turns out to be fine, since I normally tend toward the other end of the spectrum (tmi, I know!) I ate some really hot baked potato soup and burned my tongue, or so I thought. But that feeling of having burned my tongue wouldn't go away. It was like a mild numbness of the end portion of my tongue. My lips feel a little chapped, and they have a strange light-purplish tint to them. Regardless, I'm thinking, I. am. awesome. I can SO handle this. Maximum dose, no problem for me. The energizer bunny in me can keep a-going and going!

And, after only ONE week on Xeloda, I can swear that the palpable tumors on my left flank are smaller. It's amazing and hard to believe, but they really feel smaller already! I have Danny check, and he says "maybe." But I can tell, since I'm the one checking them way too often! I am naturally encouraged by this. It is awesome, and to me, miraculous! How can a drug kill cancer cells, and yet I am still living life as usual?

Second week, still doing pretty good! I can feel some mild discomfort in my hands, mostly in my thumb and fingers. Not so much the palms, which is where I had read it would be. Totally tolerable, though, and the skin on my hands & fingers is intact, but just a little dry. My feet are fine, no problems there. Near the end of the 2nd week, I am noticing some increasing sensitivity in my mouth and lips. I have to switch to Kids Crest, because my regular minty grown-up toothpaste feels too harsh. I notice that carbonated beverages are starting to irritate my tongue and lips. Dr. Green had instructed me to call and stop the Xeloda if I have more than 4 BM's over my usual daily number. I happen to reach that lovely milestone on my last day, but it's time to stop the Xeloda anyway, so I am not concerned.

I have now reached my "off" week, after taking Xeloda (4 tablets, twice daily) for 2 weeks. The night after my last dose, I go to a football game with my kids and have my usual game snack of nachos & cheese. I am shocked at how much burning this causes in my mouth, and even in my throat as the food & drink goes down! Understand that I pretty much live for spicy foods! Usually things can't BE too spicy for me. The Diet Coke I got with the nachos is now seriously burning my lips, tongue and throat. Clearly I have to make some changes!

I am now thinking "whew!" I have survived the 2 weeks on Xeloda and surely the side effects will be getting better during this one-week break. But this doesn't happen. I avoid too-spicy foods and carbonated drinks. I still use Kids Crest. I am unable to smile fully because when I try, it feels like my lips might rip apart. They are tight and discolored, and I notice some ulcers forming just inside the lips. Nothing a bit of lipstick can't conceal, right? I am having to constantly moisturize my lips with Vaseline Lip Therapy or ChapStick, but nothing seems to relieve the dryness. The ulcers are causing an increase in salivation which is just plain annoying. And when you think about your mouth watering, it makes it water even more! Trying to psyche myself out of this vicious cycle, and I'm feeling like a crazy person. Don't think about it, so it will stop. You are making it worse on yourself since now you are tensing up your mouth which is causing more irritated areas inside. Relax, Kim. Relax your lips and mouth. This seems to work. By the end of my "off" week, things are looking up, somewhat. I have a small crack in the skin of my thumb, which I have self-treated with Neosporin and a band-aid, to prevent infection.

It's three weeks since I started Xeloda, and it's time for a check-up. I first meet with Dr. Green's nurse, and I tell her of all of my side effects. She totally nixes the Neosporin/Band-Aid fix, and recommends Udder Butter, or something similar, for my hands. The idea is to prevent skin breakdown before it happens, by using this cream originally intended for use on a cow's udders. Lovely! The nurse also recommends that I use a baking soda & water solution before and after every meal in order to neutralize the acids in my mouth and prevent irritation and discomfort. By this time, though, I am feeling a little better and I don't think I need the baking soda swish at this time. Too bad I didn't have that information after the nachos & Diet Coke incident!

I see Dr. Green, and we discuss side effects, drug tolerance, and of course, the fact that my tumors are palpably smaller. She looks and feels, and agrees! We are all (Dr. Green, Danny and I) very excited. My blood counts are good. When we ask Dr. Green about my tumor marker levels, she say's "They're cooking." Oh my god! Danny and I completely deflate, thinking that she meant they were way-outta-sight high! She immediately clarifies that she meant they were not yet available. Talk about an emotional rollercoaster!

We also discuss the treatment plan. I ask if she still wants to start me on Avastin (an IV chemo agent) since the Xeloda seems to be working so well. She does. She explains that studies have shown them to work really well together. I'm all for it, of course. She's the doctor and I'm at MD Anderson, and I will do whatever they tell me to do. She wants to lower my Xeloda dose to try and moderate its side effects to a more tolerable level. While in my head I don't want to lower the dose, since the drug is working so well, my body is saying, yes, let's try the lower dose. I feel like I have failed at some level. I want the maximum dose, I want the cancer to die and die big-time. I think that Dr. Green can sense my feelings of inadequacy. She explains that she hasn't yet had a patient that could tolerate the max dose of Xeloda. Guess I won't be the first!

I had my first dose of Avastin and all went well. It's causing some mild fatigue, but I don't have time to stop everything in life. Too much to do with the kids and the business. I am finding that I am tired much earlier in the evening than I used to be, so I'm trying to get to bed at a more reasonable hour than usual. This is not always possible, but at least I am sleeping good when I do sleep.

A new side effect that has popped up is eye watering. Can't tell if it's from Avastin or Xeloda ... who knows? My eyes feel a little burny and watery. I've never had allergies before, but I do have a very mild runny nose, so I suppose it may be allergies since there's a first time for everything. I take Benadryl and it doesn't help. I take Claritin and it doesn't help. I try Zyrtec and it helps a little, but not completely. Will have to remember to mention this to Dr. Green. Don't like it -- makes me look sick! It still amazes me that I have this evil disease inside me and no one can tell! But the eye watering, which then causes me to blink more often, is making me appear sick. Maybe not "cancer" sick, but not well nonetheless. Hope this goes away soon.

My new Xeloda dosage regimen is 4 tablets, twice a day, one week on and one week off (instead of 2 weeks on, 1 week off.) Yesterday was my last dose of the one week on. I have 2 blisters on the inside of my lips, and the lips feel tight. I continue to avoid spicy food and carbonated drinks. Kids Crest is still working great. Still haven't felt the need for baking soda swishes -- guess my dietary changes have helped with the burning. My feet are now very sensitive and somewhat painful to walk on. My hands are tender. It's hard for me to open bottles, packaging, etc without having discomfort, so I ask for help a lot with those things (since I am rarely home alone!) I am using Udderly Smooth (similar to Udder Butter) on my hands at bedtime, and this has helped keep my skin intact, although my hands remain pretty dry throughout the day. It's hard to keep your hands constantly moisturized when you're working, typing, etc and washing your hands all day long. All in all, I think things are going well. The way I feel at this time, is that I can tolerate this new dosage... if things don't get any worse. We'll see what this next "off" week brings, and the following week "on."
Post a comment
Write a comment: